Alert archive / Wisconsin / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS La Crosse, WI

January 3, 20218 counties in Iowa; 13 counties in Wisconsin; 7 counties in Minnesota

NWS La Crosse, WI issued this dense fog advisory at Jan 3, 2021, 2:58 PM CST for 8 counties in Iowa; 13 counties in Wisconsin; 7 counties in Minnesota. It took effect at Jan 3, 2021, 6:00 PM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2021, 2:58 PM CST (20:58 UTC)
In effect from
Jan 3, 2021, 6:00 PM CST
Expired
Jan 4, 2021, 3:00 PM CST
In force
21 hr
Issued by
NWS La Crosse, WI
All 28 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS73 KARX 032058
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
258 PM CST Sun Jan 3 2021

IAZ008>011-018-019-029-030-MNZ094>096-WIZ029-034-041>044-053>055-
061-040500-
/O.NEW.KARX.FG.Y.0002.210104T0000Z-210104T1800Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-Clark-Jackson-La Crosse-Monroe-
Juneau-Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Austin, Preston, 
Caledonia, Neillsville, Black River Falls, La Crosse, Sparta, 
Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
258 PM CST Sun Jan 3 2021

...DENSE FOG ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST MONDAY...

* WHAT...Visibility one quarter mile in dense fog. Freezing fog
  could make and sidewalks icy.

* WHERE...Portions of central, southwest and west central 
  Wisconsin, north central and northeast Iowa and southeast 
  Minnesota.

* WHEN...From 6 PM this evening to noon CST Monday.

* IMPACTS...Hazardous driving conditions due to low visibility and
  potential freezing fog.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

DTJ
7 follow-up statements
360 
WWUS73 KARX 032214
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
414 PM CST Sun Jan 3 2021

IAZ008>011-018-019-029-030-MNZ094>096-WIZ029-034-041>044-053>055-
061-040700-
/O.CON.KARX.FG.Y.0002.210104T0000Z-210104T1800Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-Clark-Jackson-La Crosse-Monroe-
Juneau-Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Austin, Preston, 
Caledonia, Neillsville, Black River Falls, La Crosse, Sparta, 
Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
414 PM CST Sun Jan 3 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING 
UNTIL NOON CST MONDAY...

* WHAT...Visibility one quarter mile or less in dense fog.
  Freezing fog could make roads and sidewalks icy.

* WHERE...Portions of central, southwest and west central 
  Wisconsin, north central and northeast Iowa and southeast 
  Minnesota.

* WHEN...From 6 PM this evening until noon CST Monday.

* IMPACTS...Hazardous driving conditions due to low visibility and
  freezing fog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
393 
WWUS73 KARX 040627
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1227 AM CST Mon Jan 4 2021

MNZ079-086>088-WIZ017-032-033-041430-
/O.EXA.KARX.FG.Y.0002.000000T0000Z-210104T1800Z/
Wabasha-Dodge-Olmsted-Winona-Taylor-Buffalo-Trempealeau-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Medford, Alma, Arcadia, and Whitehall
1227 AM CST Mon Jan 4 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In Wisconsin, Taylor, Buffalo and Trempealeau 
  Counties. In Minnesota, Wabasha, Dodge, Olmsted and Winona 
  Counties.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...This fog will deposit freezing moisture on
  sidewalks and untreated roadways. Watch out for slick spots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Also, be prepared for slippery conditions
on untreated sidewalks and roadways.

&&

$$

IAZ008>011-018-019-029-030-MNZ094>096-WIZ029-034-041>044-053>055-
061-041430-
/O.CON.KARX.FG.Y.0002.000000T0000Z-210104T1800Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-Clark-Jackson-La Crosse-Monroe-
Juneau-Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Austin, Preston, 
Caledonia, Neillsville, Black River Falls, La Crosse, Sparta, 
Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
1227 AM CST Mon Jan 4 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, southwest and west central 
  Wisconsin, north central and northeast Iowa and southeast 
  Minnesota.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...This fog will deposit freezing moisture on
  sidewalks and untreated roadways. Watch out for slick spots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Also, be prepared for slippery conditions
on untreated sidewalks and roadways.

&&

$$

DAS
694 
WWUS73 KARX 040949
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
349 AM CST Mon Jan 4 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041800-
/O.CON.KARX.FG.Y.0002.000000T0000Z-210104T1800Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Medford, Neillsville, Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
349 AM CST Mon Jan 4 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, southwest and west central 
  Wisconsin, north central and northeast Iowa and southeast 
  Minnesota. 

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, bridges and sidewalks
  are possible as the fog freezes on surfaces. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Also, be prepared for slippery conditions
on untreated sidewalks and roadways.

&&

$$
772 
WWUS73 KARX 041305
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
705 AM CST Mon Jan 4 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041800-
/O.CON.KARX.FG.Y.0002.000000T0000Z-210104T1800Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Medford, Neillsville, Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
705 AM CST Mon Jan 4 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, southwest and west central 
  Wisconsin, north central and northeast Iowa and southeast 
  Minnesota.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, bridges and 
  sidewalks are possible as the fog freezes on surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Visibilities remain quite low, especially
in higher terrain.

&&

$$

Shea
765 
WWUS73 KARX 041748
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1148 AM CST Mon Jan 4 2021

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034-
041>044-041900-
/O.CAN.KARX.FG.Y.0002.000000T0000Z-210104T1800Z/
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-Juneau-Adams-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, 
Medford, Neillsville, Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, 
and Friendship
1148 AM CST Mon Jan 4 2021

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities continue to improve as of late morning. The advisory
will be allowed to expire.

$$

IAZ010-011-029-030-MNZ096-WIZ053>055-061-042100-
/O.EXT.KARX.FG.Y.0002.000000T0000Z-210104T2100Z/
Winneshiek-Allamakee-Fayette-Clayton-Houston-Vernon-Crawford-
Richland-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader, 
Caledonia, Viroqua, Prairie Du Chien, Richland Center, 
and Platteville
1148 AM CST Mon Jan 4 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of northeast Iowa and southwest Wisconsin.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, bridges and 
  sidewalks are possible as the fog freezes on surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

As conditions improve this afternoon, this advisory will be
expired or cancelled.

&&

$$

Shea
703 
WWUS73 KARX 041956
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
156 PM CST Mon Jan 4 2021

IAZ010-011-029-030-MNZ096-WIZ053>055-061-042100-
/O.CON.KARX.FG.Y.0002.000000T0000Z-210104T2100Z/
Winneshiek-Allamakee-Fayette-Clayton-Houston-Vernon-Crawford-
Richland-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader, 
Caledonia, Viroqua, Prairie Du Chien, Richland Center, 
and Platteville
156 PM CST Mon Jan 4 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of northeast Iowa and southwest Wisconsin.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, bridges and 
  sidewalks are possible as the fog freezes on surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Visibilities will be improving through the
rest of the afternoon.

&&

$$

Shea
509 
WWUS73 KARX 042050
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
250 PM CST Mon Jan 4 2021

IAZ010-011-029-030-MNZ096-WIZ053>055-061-042200-
/O.EXP.KARX.FG.Y.0002.000000T0000Z-210104T2100Z/
Winneshiek-Allamakee-Fayette-Clayton-Houston-Vernon-Crawford-
Richland-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader, 
Caledonia, Viroqua, Prairie Du Chien, Richland Center, 
and Platteville
250 PM CST Mon Jan 4 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

Visibility has improved across most of the area, so the Dense Fog
Advisory will be allowed to expire. However, some patchy dense fog
may remain in place this afternoon, especially along ridge tops. 
Take it slow and use your low beam headlights if you encounter 
fog.

$$

CA

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this dense fog advisory went out at Jan 3, 12:04 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 3, 12:04 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1204 PM CST Sun Jan 3 2021

.UPDATE...
Issued at 1204 PM CST Sun Jan 3 2021

With visibilities improving across the area...will let the Dense
Fog Advisory expire across parts of northeast Iowa, central and
southwest Wisconsin.

&&

.SHORT TERM...(Today through Monday)
Issued at 240 AM CST Sun Jan 3 2021

GOES nighttime microphysics RGB early today shows widespread low
stratus and dense fog centered across the area. A deep layer of weak
flow and moisture trapped beneath an inversion has aided the dense
fog formation. A Dense Fog Advisory continues through the morning.

The question today is how quickly (or if) the fog/stratus
dissipates. Soundings show the moisture is quite shallow (below
950 mb). Southerly flow will begin to increase through the day and
tonight, especially aloft, ahead of a shortwave trough. This
should help to at least improve visibilities through the day. Some
guidance tries to quickly clear skies by late morning or
afternoon, which is possible with a bit more mixing of the shallow
moisture. Stratus at this time of year often linger longer than
models suggest, though, so confidence in the timing of the erosion
of the low clouds isn't high. HREF probabilities would suggest
additional development of stratus/fog again tonight or persistence
of remaining stratus.

The shortwave trough will swing through on Monday. The degree of
saturation continues to be an issue with this system with soundings
showing a fairly dry environment, maybe with just a brief period of
deeper saturation to produce a few snow showers or flurries. A
dusting of snow couldn't be ruled out if the transient lift can
quickly overcome the dry air. It does appear any remaining lower
clouds will be scoured out behind the surface trough.

.LONG TERM...(Monday night through Saturday)
Issued at 240 AM CST Sun Jan 3 2021

Despite heading into the coldest part of the winter season
climatologically, relatively mild air will remain in place with
above average temps in the upper 20s and 30s expected through the
week.

Still watching a Pacific trough expected to move onto the plains by
Wednesday. Overall consensus from the EPS/GEFS would take an upper
low through the Mid-MS Valley, keeping the more significant precip
to the south/west. A more southerly track, as indicated by quite a
few EPS members, would keep most, if not all of the impactful precip
south of the area, while more interaction with northern stream
energy would result in higher precip chances locally. GEFS members
still show a significant spread in possible solutions, so will
continue to broadbrush lower end precip chances favoring
south/western areas until confidence begins to increase.

For late week, a split flow pattern is likely to persist, but
predictability of shortwave troughs is low. Overall, no significant
weather systems are indicated late in the week into the weekend,
though.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1204 PM CST Sun Jan 3 2021

Main aviation concern is redevelopment of fog/stratus across the
area through the taf period. Abundant low level moisture remains
under an inversion across much of the area through the taf period.
Winds aloft just above the surface will allow for a little mixing
at the top of the inversion, plus the depth of moisture is
shallower than last night. These two factors could inhibit any fog
development and allow for stratus or redevelopment of stratus
over both of the taf sites after through taf period. Confidence
in development of dense fog with less than a quarter mile
visibility is lower than yesterday at this time. However...the
low level stratus will create IFR to LIFR conditions at both
RST/LSE taf sites through much of the taf period. A weak cold
front is expected to move across the area late in the taf period
and this may lift the stratus layer to MVFR with the possibility
of light snow or flurries at both taf sites.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

UPDATE...DTJ
SHORT TERM...JM
LONG TERM...JM
AVIATION...DTJ
Hazardous weather outlook, Jan 3, 4:10 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
410 AM CST Sun Jan 3 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
410 AM CST Sun Jan 3 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Dense fog with visibility near zero at times is expected to
persist at least through this morning with additional areas of
locally dense fog possible tonight. The fog will also lead to icy
patches on some roads and sidewalks.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Nearby

Dense Fog Advisories in Wisconsin, 2021Dense Fog Advisories in Iowa, 2021Dense Fog Advisories in Minnesota, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.